Dear OncoLink "Ask the Experts,"
Our son was diagnosed with brain cancer. My question has to do with the long-term effects of whole-brain radiation, as I have been unable to find much information concerning this. Could you provide some answers, please?
Thank you in advance.
Hui-Kuo G. Shu, MD, PhD, an Assistant Professor in the Department of Radiation Oncology at the University of Pennsylvania, responds:
Whole brain radiation therapy (RT) is often used in the management of various pediatric malignancies and can cause significant long-term sequelae. In this particular case, the age of the patient and the type of diagnosis is not specifically given. These factors can certainly influence the probability of developing and the potential severity of a particular side effect. For example, younger patients are more susceptible to the neuropsychological effects of RT. The main long term effects cranial radiation are listed below:
Neuroendocrine effects - Endocrine abnormalities can be caused by a direct effect of the radiation on the hypothalamic-pituitary axis. Any of the anterior pituitary hormones (GH, TSH, FSH/LH, ACTH) can become deficient. Of these, growth hormone (GH) is probably the most sensitive to radiation. GH deficiency can lead to shortened stature especially in younger patients. Approximately 2/3 of patient on one study showed some level of GH deficiency after receiving 24 Gy whole brain. As long as the patient has careful monitored for endocrine, replacement therapies can be instituted in a timely manner if needed.
Neuropsychological effects - Adverse effects on IQ and learning may certainly result from cranial irradiation. As was stated earlier, younger patients are affected to a greater extent (in particular, patients < 3 years old will be the most severely affected). This is due to the fact that the developing brain is more sensitive to the cytotoxic effects of radiation therapy. Two of the most common instances where cranial radiation is used are in leukemias where doses of 18-24 Gy are typically used and in medulloblastomas where doses of 24-36 Gy are more typically used. While doses of 36 Gy are likely to lower IQ to some extent even in the older patient, it is unclear to what extent lower doses of radiation will impact on IQ. To date, studies have not convincingly shown that 18 Gy has a detrimental effect on IQ. However, some but not all studies do suggest that 24 Gy has some impact on lowering IQ when compared with 18 Gy. It is important to keep in mind that other factors such as the type of chemotherapy used can detrimentally affect intelligence as well. In particular, studies have shown that high dose IV methotrexate may adversely affect IQ especially in conjunction with cranial irradiation.
Hearing impairment - Hearing is generally not affected significantly by cranial irradiation alone. However, cisplatin chemotherapy (often used in medulloblastoma patients) can cause a sensorineural hearing loss that is characterized by loss in the high frequency range. This side effect can be worsened by radiation therapy in a dose dependent manner.
Second malignancies - As with irradiation at other sites, the potential exist for the development of secondary tumors that were caused by the radiation. Generally, radiation-induced tumors will not manifest until at least 5 years after completion of radiation therapy but this risk will continue to be present throughout the life of a patient.
As with any treatment, the benefits of radiation must be weighed against the potential risks. Radiation is integrated into the treatment of many childhood cancers with these specific concerns in the minds of oncologists.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.